Alert archive / West Virginia / Flash Flood Watches in 2021

Flash Flood Watch 1, NWS Pittsburgh, PA

May 4, 2021Marion County, Monongalia County, Wetzel County, West Virginia; Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood watch at May 4, 2021, 6:00 PM EDT for Marion County, Monongalia County, Wetzel County, West Virginia; Fayette County, Greene County, Pennsylvania. It took effect at May 4, 2021, 8:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 4, 2021, 6:00 PM EDT (22:00 UTC)
In effect from
May 4, 2021, 8:00 PM EDT
Expired
May 5, 2021, 4:33 AM EDT
In force
9 hr
Issued by
NWS Pittsburgh, PA
Flood severity
None

Counties Fayette County, PA, Greene County, PA, Marion County, WV, Monongalia County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WGUS61 KPBZ 042200
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pittsburgh PA
600 PM EDT Tue May 4 2021

PAZ031-075-WVZ012-021-509-510-050600-
/O.NEW.KPBZ.FF.A.0001.210505T0000Z-210506T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern
Monongalia and Northwestern Preston-
Including the cities of Coopers Rock, New Martinsville,
Waynesburg, Fairmont, Uniontown, and Morgantown
600 PM EDT Tue May 4 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Pittsburgh has issued a

* Flash Flood Watch for Portions of southwest Pennsylvania, 
  including the following areas, Fayette and Greene. Portions of 
  northern West Virginia, including the following areas, Marion, 
  Monongalia, Ridges of Eastern Monongalia and Northwestern Preston 
  and Wetzel.

* Through Thursday morning.

* Up to one inch of rainfall is expected overnight in showers and 
  thunderstorms ahead of a cold front, with isolated higher totals 
  possible.  With the ground nearly saturated from recent rainfall, 
  localized flash flooding of creeks and streams is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
471 
WGUS61 KPBZ 042218
FFAPBZ

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pittsburgh PA
618 PM EDT Tue May 4 2021

PAZ031-075-WVZ012-021-509-510-050630-
/O.EXT.KPBZ.FF.A.0001.210505T0000Z-210505T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern
Monongalia and Northwestern Preston-
Including the cities of Coopers Rock, New Martinsville,
Waynesburg, Fairmont, Uniontown, and Morgantown
618 PM EDT Tue May 4 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of southwest Pennsylvania, including the following areas, 
  Fayette and Greene. Portions of northern West Virginia, including 
  the following areas, Marion, Monongalia, Ridges of Eastern 
  Monongalia and Northwestern Preston and Wetzel.

* Through Wednesday morning.

* Up to one inch of rainfall is expected overnight in showers and 
  thunderstorms ahead of a cold front, with isolated higher totals
  possible.  With the ground nearly saturated from recent rainfall, 
  localized flash flooding of creeks and streams is possible.

* This is a correction to the expiration time.  The previous 
  expiration time of Thursday morning was sent in error.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
245 
WGUS61 KPBZ 050617
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
217 AM EDT Wed May 5 2021

PAZ031-075-WVZ012-021-509-510-051200-
/O.CON.KPBZ.FF.A.0001.000000T0000Z-210505T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern
Monongalia and Northwestern Preston-
Including the cities of Coopers Rock, New Martinsville,
Waynesburg, Fairmont, Uniontown, and Morgantown
217 AM EDT Wed May 5 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

The Flash Flood Watch continues for

* Portions of southwest Pennsylvania, including the following areas, 
  Fayette and Greene. Portions of northern West Virginia, including 
  the following areas, Marion, Monongalia, Ridges of Eastern 
  Monongalia and Northwestern Preston and Wetzel.

* Until 8 AM EDT this morning.

* Up to one inch of rainfall is expected overnight in showers and 
  thunderstorms ahead of a cold front, with isolated higher totals
  possible.  With the ground nearly saturated from recent rainfall, 
  localized flash flooding of creeks and streams is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
145 
WGUS61 KPBZ 050833
FFAPBZ

Flood Watch
National Weather Service Pittsburgh PA
433 AM EDT Wed May 5 2021

PAZ031-075-WVZ012-021-509-510-050945-
/O.CAN.KPBZ.FF.A.0001.000000T0000Z-210505T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene-Fayette-Wetzel-Marion-Monongalia-Ridges of Eastern
Monongalia and Northwestern Preston-
Including the cities of Coopers Rock, New Martinsville,
Waynesburg, Fairmont, Uniontown, and Morgantown
433 AM EDT Wed May 5 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of southwest Pennsylvania, 
including the following areas, Fayette and Greene. Portions of 
northern West Virginia, including the following areas, Marion, 
Monongalia, Ridges of Eastern Monongalia and Northwestern Preston 
and Wetzel. has been cancelled.

Widespread thunderstorm activity did not develop. Brief heavy rain 
is still possible this morning, which could cause minor flooding or 
ponding of water in low lying areas.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood watch went out at May 4, 4:45 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 4, 4:45 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
445 PM EDT Tue May 4 2021

.SYNOPSIS...
Shower and thunderstorm activity will end with passage of a cold
front on Wednesday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Made changes to grids based on radar trends/hi-res model data.
Initial line of convection will soon lift north of CWA, leaving
rain-cooled air in its wake that will suppress additional storms
initially. However, cloud breaks in the south have led to some
recovery in instability, with some showers firing to the southwest of
Pittsburgh. Any severe threat through sunset will be quite isolated.

Rain coverage will increase tonight as a shortwave trough swings
across the Ohio Valley with an accompanying cold front. With PWAT
values still relatively high, especially south of Pittsburgh, some of
this rain may still be locally heavy overnight. Will consider issuing
a small Flash Flood watch in areas near the Mason-Dixon Line that
received heavy rainfall earlier today.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
Showers and thunderstorms will remain possible until cold frontal
passage Wednesday. Once this occurs, partial clearing and overall drying
is anticipated as high pressure moves in behind the front.

An overall quiet day is expected on Thursday, until another trough
approaches the OH Valley on Thursday night which will bring the
chance for precipitation back to the area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Model ensembles then indicate periodic precip chances and cooler
than average temperatures with crossing troughs in an amplified
pattern late week through the weekend.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Widespread showers and tstms will continue through the remainder of
the day, with sufficient shear and instability lending to enhanced
storm structure and organization overall. MVFR/low VFR cigs should
persist, supported by moist sly flow, lowering to IFR or below for
much of the area with a crossing front tonight/Weds morning.

.Outlook...
Cig restrictions associated with a crossing cold front will likely
linger early Wed, with an eventual return to VFR in building high
pressure Wed PM & Thurs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, May 4, 7:21 AM EDT, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
721 AM EDT Tue May 4 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-051130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
721 AM EDT Tue May 4 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

SPC has outlooked the area in a Marginal Risk for severe weather.
Hail and damaging wind are possible in any developing thunderstorms.
The best chance for severe weather will be this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 4, 12:32 PM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1232 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     2 E FAIRMONT            39.48N  80.11W
05/04/2021                   MARION             WV   PUBLIC

            TREE LIMBS / POWER LINE DOWN EAST OF FAIRMONT

&&

EVENT NUMBER PBZ2101563

JKL
Local storm report, May 4, 3:11 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
311 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     TORNADO          5 NW PORTERSVILLE       40.98N  80.21W
05/03/2021                   LAWRENCE           PA   NWS STORM SURVEY

            NWS STORM SURVEY CONCLUDED THAT THRESHOLD WIND DAMAGE
            TO SEVERAL TREES IN THIS AREA LIKELY RESULTED FROM A
            BRIEF, WEAK TORNADO.

&&

EVENT NUMBER PBZ2101564

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:13 AM EDTSpecial Weather StatementPBZWetzel32 min
May 4, 11:39 AM EDTSpecial Weather StatementPBZMonongalia36 min
May 4, 11:47 AM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston28 min
May 3, 8:54 PM EDTTornado WarningPBZLawrence36 min
May 3, 9:29 PM EDTTornado WarningPBZButler, Lawrence31 min
May 4, 2:56 PM EDTTornado WarningPBZJefferson19 min

Nearby

Flash Flood Watches in West Virginia, 2021Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.